Thunderstorm Wind, Decatur
- When
- July 21, 1:45 PM EST
- Where
- Decatur County, 0.33 mi N of Amsterdam
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.725, -84.429
A tree was blown down onto Highway 27 near Amsterdam.
Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 12:47 PM EST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 147 PM EDT Fri Jul 21 2017 .AVIATION [Through 18Z Saturday]... SCT TSRA will continue to develop across the region this afternoon mainly affecting the ECP/TLH terminals, though by 20z, all sites potentially could see a TSRA. Storms should dissipate after 00z Sat. A brief period of MVFR vsbys are possible at VLD around 10z ending after sunrise. Thereafter, next batch of storms should be after 18z Sat. && .PREV DISCUSSION [1117 AM EDT]... .NEAR TERM [Through Today]... Morning satellite imagery show considerable convection offshore of the Florida Panhandle drifting southwestward. Inland areas through 10 am ET were largely cloud free, however, cumulus are already developing south of I-10 with even an isolated storm on the sea breeze front in Gulf County. Vapor imagery reveals a weak upper low moving across the marine area this morning and this will provide at least some assistance to developing thunderstorms this afternoon. The KTAE sounding is much more unstable than 24 hours ago. Lapse rates above 850 mb are a little steeper with the 850-500 mb layer at 6.6C/km. A modified surface parcel of 95/73 yields around 2800 J/kg of SBCAPE. Additionally the airmass has moistened a little from yesterday morning with the PWAT up to 1.82 in. While the 1000-700 mb flow is still fairly light, the easterly flow will provide for increased convergence along the Florida Panhandle sea breeze. Model guidance suggests at least scattered coverage across the region this afternoon, with the NAM indicating more activity in the Florida Panhandle and eventually into Southeastern Alabama. This does have some support from the 21/14z HRRR, so have adjusted PoPs up about 10 percent in the Florida Panhandle and into Southeast Alabama this afternoon while maintaining 40 percent PoPs elsewhere. Given that a little more convection is expected today, especially across the western half of the region, will show temperatures in the low to mid 90s in the western portion of the region, but in the mid 90s in the eastern half of the region. Heat indicies will peak near 105 degrees or so. .SHORT TERM [Tonight Through Sunday]... An upper low/inverted trough will move westward across the northern Gulf into Texas this period underneath upper level ridging across the southern Plains and southeast states and atop low to mid level ridging across the area. A slight increase in low level moisture is expected but mid/high level drying will take place on the backside of the upper low. Saturday seems to be affected the most by the subsidence of the passing upper low with Sunday back to decent moisture in the column and higher chance for precipitation. The seabreeze front will be the main driver for late morning through early evening convection each day. .LONG TERM [Sunday Night Through Friday]... Mid level ridging quickly builds in for Monday as a shortwave trough moves across the Great Lakes. This will cause a deepening to the east coast trough Tuesday and Wednesday. The trough will support a cold front which will stay to the north but a surface trough appears to move into the area which will turn the winds to the northwest. This will allow convection upstream that develops with respect to the surface trough to move into the area from the north. Weak WNW/NW winds will continue through the end of the work week. PoP chances will be highest Monday and Tuesday with slowly decreasing chances afterwards. .MARINE... Relatively light winds and low seas will prevail for the next several days. Showers and thunderstorms will be possible each day, especially in the overnight and early morning hours. .FIRE WEATHER... There are no fire weather concerns. .HYDROLOGY... Typical scattered summertime storms are not expected to cause any flooding issues over the next several days. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 74 92 74 89 75 / 20 40 20 40 30 Panama City 77 87 78 87 78 / 10 30 20 30 30 Dothan 74 92 74 89 74 / 20 40 20 50 20 Albany 74 92 74 91 75 / 20 30 20 50 30 Valdosta 73 94 73 91 74 / 20 40 20 50 30 Cross City 74 90 74 89 75 / 10 40 20 40 30 Apalachicola 76 88 77 87 78 / 10 30 20 30 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Godsey SHORT TERM...Scholl LONG TERM...Scholl AVIATION...Godsey MARINE...Scholl FIRE WEATHER...Barry HYDROLOGY...Pullin
Special Weather Statement National Weather Service Tallahassee FL 120 PM EDT FRI JUL 21 2017 FLZ012-014-112-211800- Coastal Bay FL-Inland Bay FL-Inland Gulf FL- 120 PM EDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BAY AND NORTHWESTERN GULF COUNTIES UNTIL 200 PM EDT/100 PM CDT/... At 120 PM EDT/1220 PM CDT/, National Weather Service doppler radar indicated a a strong thunderstorm 8 miles east of Callaway. This storm was drifting south. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Bay and northwestern Gulf Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3021 8553 3020 8536 3007 8536 3009 8553 TIME...MOT...LOC 1720Z 337DEG 2KT 3015 8543 38-GODSEY
Special Weather Statement
National Weather Service Tallahassee FL
1255 PM CDT FRI JUL 21 2017
FLZ008-010-108-211845-
Central Walton FL-South Walton FL-Washington FL-
1255 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES UNTIL 145 PM CDT...
At 1255 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 15 miles east of Santa Rosa Beach. This storm
was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Eglin Air Force Base, Freeport, Ebro, Bruce and Red Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3057 8616 3054 8581 3044 8584 3044 8586
3041 8588 3041 8596 3038 8600 3042 8613
3043 8613 3043 8615 3046 8616 3047 8614
3048 8614 3047 8615 3046 8619 3048 8620
TIME...MOT...LOC 1755Z 284DEG 0KT 3045 8601
38-GODSEYSpecial Weather Statement National Weather Service Tallahassee FL 157 PM EDT FRI JUL 21 2017 FLZ010-012-112-211845- Coastal Bay FL-Inland Bay FL-Washington FL- 157 PM EDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY AND SOUTH CENTRAL WASHINGTON COUNTIES UNTIL 145 PM CDT... At 1256 PM CDT, National Weather Service doppler radar indicated a strong thunderstorm 11 miles northwest of Lynn Haven. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vicksburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3047 8583 3046 8555 3032 8559 3033 8586 TIME...MOT...LOC 1756Z 274DEG 2KT 3040 8573 38-GODSEY
Special Weather Statement National Weather Service Tallahassee FL 215 PM EDT FRI JUL 21 2017 GAZ156-157-211900- Decatur GA-Grady GA- 215 PM EDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND SOUTHWESTERN GRADY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 300 PM EDT... At 214 PM EDT, National Weather Service doppler radar indicated a strong thunderstorm 9 miles southwest of Whigham, or 10 miles north of Havana, moving southeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Attapulgus, Laingkat, Calvary, Reno, Darsey, Amsterdam, Nickleville and Rocky Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3069 8449 3079 8452 3085 8431 3068 8417 TIME...MOT...LOC 1814Z 327DEG 4KT 3077 8441 38-GODSEY
Special Weather Statement National Weather Service Tallahassee FL 228 PM EDT FRI JUL 21 2017 FLZ016-017-026-211915- Liberty FL-Gadsden FL-Leon FL- 228 PM EDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GADSDEN... NORTHEASTERN LIBERTY AND SOUTHWESTERN LEON COUNTIES IN THE FLORIDA BIG BEND UNTIL 315 PM EDT... At 227 PM EDT, National Weather Service doppler radar indicated a strong thunderstorm 14 miles south of Greensboro, or 16 miles southwest of Quincy, moving southeast at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hosford, Lowry, Telogia, Lake Talquin, Bloxham and Clio. && LAT...LON 3030 8486 3045 8484 3043 8454 3030 8456 TIME...MOT...LOC 1827Z 319DEG 4KT 3036 8472 38-GODSEY
The Tallahassee radar (KTLH), 38 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
6 thunderstorm wind. Local standard time, as filed.
A tree was blown down onto Highway 27 near Amsterdam.
Trees were blown down along Highway 111 near Calvary.
Multiple trees were blown down along Highway 84 near Patrick Road.
A tree was blown down on Loch Laurel Road.
A tree was blown down onto a car on Zeigler Road.
A tree was blown down onto a home on Oak St.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707160, 707161, 707162, 707163, 707164, 707170.